DoD to Military Members, Dependents: Steer Clear of Vaping

Senior Airman Michael Reeves, 15th Wing Public Affairs broadcaster at Joint Base Pearl Harbor-Hickam, Hawaii, poses for a photo to highlight the dangers of vaping on Feb. 15, 2018. (U.S. Air Force/Tech. Sgt. Heather Redman)
Senior Airman Michael Reeves, 15th Wing Public Affairs broadcaster at Joint Base Pearl Harbor-Hickam, Hawaii, poses for a photo to highlight the dangers of vaping on Feb. 15, 2018. (U.S. Air Force/Tech. Sgt. Heather Redman)

U.S. military health officials have issued an alert recommending that service members and their families refrain from vaping, after the Centers for Disease Control and Prevention linked 380 cases of severe lung disease, including six deaths, to the habit.

Defense Health Agency officials posted an article on Health.mil describing the symptoms of the yet-to-be-identified illness and encouraging anyone who vapes and shows symptoms to see a physician.

"While the CDC investigation of the possible cases of lung illness and deaths reportedly associated with the use of e-cigarette products is ongoing, service members and their families or dependents are encouraged not to use e-cigarette products," said Dr. Terry Adirim, deputy assistant secretary of defense, Health Services Policy and Oversight.

Reports of a previously unknown, severe pulmonary disease began emerging in July, when several teens were hospitalized in Wisconsin after vaping a mix of nicotine and THC. The first death linked to using electronic cigarettes was reported in Illinois on Aug. 23.

Related: Defense Department Officials: All CBD Products Forbidden to Troops

The CDC has not found any common infection among the cases, leading officials to suspect chemical exposure as the cause.

Since no single device or product, additive or substance has been identified in all cases, the CDC is recommending that Americans avoid vaping. If they do vape, the CDC urges them not to use products bought off the streets.

"Anyone who uses an e-cigarette or vaping product should not buy these products off the street and should not modify or add any substances to these products that are not intended by the manufacturer," CDC officials said.

Troops may be at lower risk, as most of the cases reported vaping products containing tetrahydrocannabinol, THC, the psychoactive ingredient of marijuana, banned for use in the U.S. military.

However, the CDC noted that, in some cases, patients had vaped only nicotine.

"We do not yet know the specific cause of these illnesses," CDC officials said.

Vapers who develop symptoms including cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever or weight loss should seek medical care, Adirim said.

More than 450 possible cases have been reported to the CDC from 33 states and the U.S. Virgin Islands, but the agency reduced that figure earlier this week after limiting the cases to only those with an abnormal chest x-ray, a history of vaping and completed lab work showing no evidence of infection or another disease.

Patients have experienced symptoms such as shortness of breath that worsened in days to a few weeks to a cough and chest pain that required hospitalization. They have needed oxygen to assist in breathing, and many have developed acute respiratory distress syndrome, or ARDS, a life-threatening type of lung failure that requires a patient be intubated and on ventilation; it kills between one-third and half of those who develop it.

The CDC recommends that vapers who switched from cigarettes not return to smoking, and if they continue to use e-cigarettes, monitor themselves for symptoms.

-- Patricia Kime can be reached at Patricia.Kime@Military.com. Follow her on Twitter at @patriciakime.

Read more: A Navy Carrier Strike Group Is Deploying Without Its Broken-Down Aircraft Carrier

Show Full Article